Utah, 2009Dense Fog in Utah, December 18 to 19, 2009
December 18 to 19, 2009 · NWS GJT · 2 events in 2 counties and zones
A cold and stable airmass resulted in dense fog formation across the lower valleys of western Colorado and eastern Utah.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold and stable airmass resulted in dense fog formation across the lower valleys of western Colorado and eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 18, 3:55 PM MST, 2 hours 5 minutes earlier.
Area forecast discussion, Dec 18, 3:55 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
355 PM MST FRI DEC 18 2009
.SHORT TERM...TONIGHT THROUGH SUNDAY...
THE TREND CONTINUES FOR THE SHORT TERM. NORTHWEST FLOW ALOFT WITH A
FEW MINOR DISTURBANCES PRODUCING MAINLY INTERMITTENT MID TO UPPER
LEVEL CLOUD COVER WITH A FEW SHOWERS OVER THE NORTHERN MOUNTAINS OF
WESTERN CO. INCREASED SHOWERS OVER THE HIGHEST ELEVATIONS OF THE
NORTHERN MOUNTAINS THIS EVENING AND TAPERED THEM OFF AFTER
MIDNIGHT. EXPECT STRONG VALLEY INVERSIONS TO REMAIN OVERNIGHT AND
KEPT PATCHY FOG. FOG MAY BECOME LOCALLY DENSE IN THE WEST
CENTRAL VALLEYS AND EASTERN UINTA BASIN...BUT HELD OFF ON HILITES FOR
NOW. MID LEVEL MOISTURE BEGINS TO TAPER OFF DURING THE DAY SATURDAY
REDUCING CLOUD COVER AS THE RIDGE AXIS MOVES EAST. THE RIDGE WILL
BECOME LESS AMPLIFIED AS IT SHIFTS EAST. EXPECT TEMPERATURES TO
INCREASE SLIGHTLY THROUGH THE WEEKEND AND VALLEY INVERSIONS WILL
ERODE SLIGHTLY. THERE IS NO FEATURES TO FLUSH THE VALLEYS OUT IN
THE SHORT TERM. KEPT PATCHY FOG SATURDAY NIGHT INTO SUNDAY MORNING
FOR THE WEST CENTRAL VALLEYS AND UINTA BASIN.
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
WESTERLY FLOW DEVELOPS SUN NIGHT INTO MON AS THE WESTERN RIDGE
CONTINUES TO BREAK DOWN AS A TROUGH DEVELOPS ALONG THE WEST COAST.
INITIAL EMBEDDED WAVE EJECTED FROM THE TROUGH WEAKENS AS IT MOVES
ACROSS ON MON. CLOUDS/MOISTURE WILL INCREASE MON NIGHT-TUE AS FLOW
BECOMES WEST-SOUTHWEST. 12Z GFS AND ECWMF MODELS NOTICEABLY DIFFERENT
FROM EACH OTHER HANDLING THE TROUGHS INLAND MOVEMENT...UNLIKE LAST
NIGHT/S RUNS WHICH WERE MORE SIMILAR. BOTH MODELS TRY TO PHASE A PAC
SHORTWAVE MOVING INTO CA WITH A NRN STREAM SHORTWAVE DIVING DOWN
ACROSS VANCOUVER ISL...BUT THE EC...AND TO SOME EXTENT THE 12Z
CANADIAN GEM...FAVORS THE NRN STREAM SHORTWAVE BY CLOSING OFF AN
UPPER LOW OVER NV/AZ TUE WHILE THE GFS FAVORS THE PAC SHORTWAVE AND
IS MORE PROGRESSIVE. BOTH SCENARIOS RESULT IN DIFLUENT FLOW OVER ERN
UT/WRN CO TUE-TUE NIGHT WITH AN INFLUX OF COLDER AIR TUE NIGHT. GFS
SHOWS DECENT COLD FRONTAL PASSAGE TUE NIGHT. WILL BUMP POPS UP TUE-
TUE NIGHT AS A RESULT BUT STILL STAY IN THE CHANCE CATEGORY. WED-FRI
HINGES ON HOW THE TROUGH ACTUALLY DEVELOPS...BUT WITH NWLY WILL KEEP
A CHANCE OF SNOW FOR THE MTNS AND NW CO WED AND THEN DECREASING POPS
THU-FRI.
WHILE THE STORM ANTICIPATED TUE-WED SHOULD OVERTURN THE STAGNANT
AIR IN VALLEYS...INVERSIONS SHOULD RETURN LATE NEXT WEEK AS HIGH
PRESSURE RETURNS AND COLD AIR AGAIN SETTLES INTO THE VALLEYS.
&&
.AVIATION...
AREAS OF MVFR/IFR WILL BE COMMON ACROSS THE LOWER RIVER VALLEYS WITH
LOCAL VIS DROPPING BELOW 1SM AT TIMES FROM FOG. IMPROVEMENT WILL
BE SLOW AND 5SM IN FOG OR HAZE WILL BE COMMON ACROSS THE VALLEYS OF
NE UTAH AND KGJT. MVFR/IFR CONDITIONS WILL LIKELY DEVELOP TONIGHT.
FOR THE HIGHER ELEVATIONS...LIGHT SNOW AT TIMES CAN BE EXPECTED
THROUGH EARLY SATURDAY OVER THE NRN DIVIDE MOUNTAIN PASSES FOR
MOUNTAIN OBSCURATIONS OTHERWISE VFR CONDITIONS WILL PREVAIL. ONLY A
FEW SNOW SHOWERS ARE EXPECTED OVER THE NRN DIVIDE MOUNTAIN TONIGHT...
BUT CLOUDS WILL STILL HUG THE HIGH TERRAIN.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
SHORT TERM...AS
LONG TERM....JAD
AVIATION.....TGJT
Hazardous weather outlook, Dec 18, 6:00 AM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST FRI DEC 18 2009
COZ001>014-017>023-UTZ022>025-027>029-191300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MST FRI DEC 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF FOG...AT TIMES DENSE...WILL CONTINUE TO CAUSE REDUCED
VISIBILITY IN SOME WESTERN VALLEYS EARLY THIS MORNING. VISIBILITY MAY
FALL BELOW ONE QUARTER MILE AT TIMES...ESPECIALLY IN THE GRAND VALLEY
IN WESTERN COLORADO...AND IN THE GRAND FLAT AND THE UINTA BASIN IN
EASTERN UTAH. THE FOG IS EXPECTED TO DIMINISH BY LATE THIS MORNING.
VISIBILITY WILL AGAIN DIMINISH AS FOG DEVELOPS AGAIN THIS EVENING IN
THE CENTRAL VALLEYS OF FAR WESTERN COLORADO...AND IN THE CENTRAL AND
NORTHERN VALLEYS OF EASTERN UTAH.
ALSO LIGHT SNOW IS POSSIBLE OVER THE NORTHERN MOUNTAINS NEAR THE
CONTINENTAL DIVIDE THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LIGHT SNOW WILL BE POSSIBLE AT TIMES OVER THE NORTHERN MOUNTAINS...
THROUGH MONDAY.
BY TUESDAY THE CHANCE FOR SNOW WILL INCREASE AND SPREAD ACROSS MOST
OF EASTERN UTAH AND WESTERN COLORADO...THEN DIMINISH AGAIN BY
THURSDAY. SIGNIFICANT MOUNTAIN SNOW WILL BE POSSIBLE AND PEOPLE
PLANNING TRAVEL SHOULD LOOK FOR UPDATED FORECASTS ON THIS DEVELOPING
WINTER STORM. THE SNOW WILL BE FOLLOWED BY COLDER TEMPERATURES ON
THURSDAY...MOST NOTABLY ACROSS THE NORTHERN AREAS.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
TGJT
Dense Fog, Grand Flat and Arches
- When
- December 18, 6:00 PM MST to December 19, 10:00 AM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- ASOS
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Dense fog frequently reduced visibilities to near one quarter mile, especially along I-70 from the Colorado state line to Green River, Utah, and also along highway 191 between Crescent Junction and Moab.
Dense Fog, Eastern Uinta Basin
- When
- December 19, 2:00 AM MST to 9:00 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- ASOS
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Dense fog frequently reduced visibilities to below one quarter mile, particularly along highway 40 between the Colorado border and Ballard, Utah.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Virginia, December 18 to 19, 20091 death · $65,000 · 27 events
- Winter Weather in Tennessee, December 18 to 19, 20091 death · 1 injured · $10,000 · 3 events
- Heavy Snow in West Virginia, December 18 to 19, 2009$5.8 million · 32 events
- Winter Storm and Heavy Snow in Kentucky, December 18 to 20, 2009$763,000 · 64 events
- Heavy Snow in Virginia, December 18 to 19, 2009$2.8 million · 2 events
- Heavy Snow in Virginia, December 18 to 19, 2009$871,000 · 5 events
- Tornado in Florida, December 18, 2009$75,000 · EF0 · 1 event
- Winter Storm in Virginia, December 18 to 19, 200926 events
- Winter Storm in Virginia, December 18 to 19, 200923 events
- Winter Storm in North Carolina, December 18 to 19, 200918 events
- Heavy Snow in Kentucky, December 18 to 19, 2009$20,000 · 1 event
- Winter Storm in Maryland, December 18 to 19, 200915 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203111, 203110.